Clear
25°
Clear
Hi 49° | Lo 21°

Delusions Are Real for the Sufferer

Dear Dr. Roach: I am writing on behalf of my mother. For the past 17 months she has been experiencing what she feels are parasites coming out of her skin. She has seen multiple doctors, including skin doctors. They have done blood tests, X-rays and endoscopies, and she has been given several medications, such as permethrin, melechion, stromectal, etc.

She has been treated like she is crazy. She is 76 years old, and very strong-willed. She’s intelligent, which is why it is hard for me to accept that she feels these parasites, and she is certainly not the type to make up any stories for attention.

Although I have not seen any parasites, that makes me worry more. She has little red dots on her buttocks, legs and arms that look like insect bites. She says that the parasite come out of her skin through those sores. I know she does feel something. Is it possible that she does have parasites living in her body? Please help! Thank you. — I.E.

Answer: I have received several letters similar to yours, and have seen a handful of similar cases as patients. The first and most important thing to do is gather a careful history and conduct a physical exam to see if there is any evidence for parasites, such as scabies.

If parasites have been ruled out, the most likely diagnosis based on your story is delusional parasitosis. It’s very important to recognize that she is not making up stories for attention: She believes the parasites are real. A delusion always feels real to the person who has it.

Many people with delusional parasitosis call exterminators, but obviously the exterminator can’t help the situation. Unfortunately, it doesn’t sound like the doctors she has seen have done such a great job, either. Making someone feel like he or she is “crazy” just makes things worse. So does prescribing medication for parasites when there are none present. This can be a very difficult condition to treat, and taking the person’s needs and concerns seriously is the first step in creating a relationship.

Fortunately, there is effective treatment: Both antidepressants and antipsychotic medications are used, and these usually are effective, not only to treat the anguish of the belief in the parasites, but also, they help the skin lesions clear up by themselves. The hard part is the development of rapport between the sufferer and the physician so that there is enough trust to try the medicine.

Dear Dr. Roach: I am an 80-year-old woman in excellent health. I got my flu shot, and ever since then my arm, from the shoulder to the elbow, has been very painful. I have been to two doctors, and they have told me it will go away on its own. It’s been almost two months and the pain persists. Any advice or guidance you could give me would be greatly appreciated. — M.P.

Answer: It sounds like the injection was close to the nerve in the arm, and irritated the nerve. Irritated nerves cause pain, usually a recognizable pins-and-needles sensation or a burning feeling. It can take a long time for the nerve to recover. Wait another couple of weeks, and if you’re still in pain, visit a neurologist. That’s the doctor who specializes in nerve problems.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or mail them to P.O. Box 536475, Orlando, FL 32853-6475.